Nivolumab, an anti-PD-1 antibody, is now considered an important therapeutic agent in several advanced malignancies. However, immune-related adverse events such as endocrinopathies have been reported with its use. Thyroid disorder and isolated adrenocorticotropic hormone deficiency have frequently been reported as nivolumab-induced immune-related adverse events. Another endocrinopathy is nivolumab-induced type 1 diabetes mellitus (t1dm), described as diabetes mellitus with rapid onset and complete insulin insufficiency, at times leading to fulminant t1dm. We report the case of a 68-year-old woman who developed pancreatic islet-related autoantibody-negative t1dm, possibly induced by nivolumab, under continuous glucocorticoid administration. She was treated with nivolumab for advanced malignant melanoma, concomitant with 10 mg prednisolone daily for thrombophlebitis tapered to 5 mg after 13 courses of nivolumab therapy. At approximately the 27th course of nivolumab therapy, she showed elevated plasma glucose levels despite preserved insulin secretion. A month later, she developed diabetic ketoacidosis. Her insulin secretion decreased and finally was exhausted. She was diagnosed with acute-onset rather than fulminant t1dm because of a rapidly progressive course to diabetic ketoacidosis during just more than 1 week. She is currently receiving insulin replacement. There has been no recurrence of the melanoma. Thus, nivolumab might induce autoimmune diabetes mellitus, with patients having t1dm-sensitive human leucocyte antigen being more susceptible even when receiving glucocorticoids. Physicians should be aware that nivolumab could potentially induce t1dm as a critical immune-related adverse event.
All Science Journal Classification (ASJC) codes